Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX

April 19, 2016Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2016, 6:13 PM CDT for Pecos County, Terrell County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Apr 19, 2016, 7:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:48 PM CDTHAIL 1.514 N Sanderson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS54 KMAF 192313
SVRMAF
TXC371-443-200015-
/O.NEW.KMAF.SV.W.0024.160419T2313Z-160420T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT TUE APR 19 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
  WEST CENTRAL TERRELL COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 715 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
  SANDERSON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3045 10298 3051 10251 3037 10209 3018 10273
TIME...MOT...LOC 2312Z 294DEG 16KT 3040 10248 

HAIL...1.50IN
WIND...70MPH
 
$$

72
3 follow-up statements
052 
WWUS54 KMAF 192347
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE APR 19 2016

TXC371-443-200015-
/O.CON.KMAF.SV.W.0024.000000T0000Z-160420T0015Z/
PECOS TX-TERRELL TX-
647 PM CDT TUE APR 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...

AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
SANDERSON...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3045 10298 3051 10251 3037 10209 3018 10273
TIME...MOT...LOC 2347Z 307DEG 11KT 3033 10246 

HAIL...1.00IN
WIND...60MPH
 
$$

72
000 
WWUS54 KMAF 200003
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT TUE APR 19 2016

TXC371-443-200015-
/O.CON.KMAF.SV.W.0024.000000T0000Z-160420T0015Z/
PECOS TX-TERRELL TX-
703 PM CDT TUE APR 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...

AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LONGFELLOW...OR 19 MILES NORTHWEST OF SANDERSON...MOVING SOUTHEAST
AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3045 10298 3051 10251 3037 10209 3018 10273
TIME...MOT...LOC 0003Z 315DEG 22KT 3026 10270 

HAIL...1.75IN
WIND...70MPH
 
$$

72
605 
WWUS54 KMAF 200004
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT TUE APR 19 2016

TXC371-443-200015-
/O.CON.KMAF.SV.W.0024.000000T0000Z-160420T0015Z/
PECOS TX-TERRELL TX-
704 PM CDT TUE APR 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...

AT 648 PM CDT...A TRAINED SPOTTER REPORTED PING PONG SIZE HAIL AT THE INTERSECTION
OF HIGHWAY 285 AND RANCH ROAD 2400 IN EXTREME SOUTHEAST PECOS COUNTY. AT 655 PM 
CDT DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS. ONE SEVERE STORM WAS NEAR
THE INTERSECTION OF HIGHWAY 285 AND RANCH ROAD 2400 IN EXTREME SOUTHEAST PECOS
COUNTY. ANOTHER SEVERE STORM WAS LOCATED NEAR LONGFELLOW IN EXTREME SOUTHCENTRAL
PECOS COUNTY. BOTH STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH. 

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES. LONGFELLOW AND ADJACENT
HIGHWAY 90 IS IN THE PATH OF THIS STORM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3045 10298 3051 10251 3037 10209 3018 10273
TIME...MOT...LOC 2356Z 294DEG 16KT 3031 10242 

HAIL...1.50IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:35 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 2:35 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT TUE APR 19 2016

.DISCUSSION...

The large upper low that has been affecting weather across the
nation's midsection since the early part of the weekend has
finally started to progress northeastward, and will reach the
Upper Midwest/Great Lakes region by Thursday. Prior to that, this
afternoon, scattered showers and thunderstorms are anticipated
across the area, with some strong (possibly severe) thunderstorms
possible, particularly across the Lower Trans Pecos and Permian
Basin along a diffuse dryline. Clearing across the western half of
the forecast area has allowed temperatures to warm into the 70s,
and a cumulus field has developed with an isolated thunderstorm in
central Pecos county. The extent of coverage of convection this
afternoon and evening hinges on the amount of further
destabilization that can occur, given clearing has been slow
across the eastern half of the forecast area. While low level
shear is fairly weak, deep layer shear is around 40-50kts, and
given lapse rates of around 7C/km, stronger storms will be capable
of producing hail and gusty wind. Storms that develop this
afternoon will move east tonight, with another cloudy night
expected with lows a bit above normal in the mid 40s to mid 60s.

As the trough axis finally begins to move east of the region on
Wednesday, temperatures will warm up to near and slightly above
normal, with a few showers and thunderstorms possible across the
far eastern CWA where moisture will be greater. Wednesday night,
a shortwave rounding the back side of the departing low is progged
to generate showers and thunderstorms across the Texas
Panhandle, with the trough and associated convective outflow
resulting in precipitation chances late Wednesday night/early
Thursday morning across the central and eastern Permian Basin.
Focus for convection Thursday afternoon then looks to shift to the
Stockton Plateau/Lower Trans Pecos along and ahead of a front,
which will also serve to keep temperatures a bit below normal
across the northern half of the forecast area.

Temperatures will slowly rebound back to normal on Friday as
ridging develops over the region. Friday night into Saturday, a
shortwave embedded in the southwesterly flow aloft will yield a
return of precipitation chances, mainly along and south of the
Pecos River. Sunday onward, the forecast looks to be warm and
dry, as above normal temperatures return and the dryline shifts
east, confining precipitation chances to Central Texas and points
east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  80  59  73 /  40  10  20  30
Carlsbad                       51  85  52  79 /  10   0   0  10
Dryden                         63  87  65  86 /  40  20  10  20
Fort Stockton                  57  86  58  80 /  30  10  10  20
Guadalupe Pass                 51  80  51  74 /  10   0   0  10
Hobbs                          49  80  50  75 /  20  10  10  10
Marfa                          41  81  42  78 /  10  10  10  10
Midland Intl Airport           57  83  59  77 /  40  10  10  20
Odessa                         57  83  59  77 /  40  10  10  20
Wink                           56  88  57  81 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT TUE APR 19 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT TUE APR 19 2016 /117 PM MDT TUE APR 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND EAST OF A TATUM...TO PECOS...TO LAJITAS LINE.  SOME
STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Apr 19, 4:26 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE APR 19 2016

TXZ075-192200-
PECOS TX-
426 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 500 PM
CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF BELDING...OR 21 MILES SOUTH OF FORT STOCKTON
ALONG HIGHWAY 385... MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA MADERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3045 10291 3060 10301 3074 10290 3053 10243
      3039 10268
TIME...MOT...LOC 2125Z 240DEG 49KT 3059 10285

12
Special weather statement, Apr 19, 5:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT TUE APR 19 2016

TXZ075-192245-
PECOS TX-
518 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 545 PM
CDT...

AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FIRESTONE TEST TRACK...OR 7 MILES WEST OF FORT STOCKTON...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND
FIRESTONE TEST TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 245 AND 280.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3068 10297 3093 10314 3099 10292 3084 10247
TIME...MOT...LOC 2218Z 240DEG 48KT 3090 10301

12
Local storm report, Apr 19, 5:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT TUE APR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 NW FORT STOCKTON      30.94N 102.95W
04/19/2016  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            HEAVY RAIN AND GOLF BALL SIZE HAIL HIGHWAY 285 AND GOMEZ
            ROAD 5 MILE NW FORT STOCKTON

&&

CMR
Local storm report, Apr 19, 6:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT TUE APR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             8 N FORT STOCKTON       31.01N 102.89W
04/19/2016  E0.75 INCH       PECOS              TX   LAW ENFORCEMENT

            THUNDERSTORM APPEARS TO BE DECREASING IN INTENSITY.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:26 PM CDTSpecial Weather StatementMAFPecos34 min
Apr 19, 4:48 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell57 min
Apr 19, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min
Apr 19, 5:18 PM CDTSpecial Weather StatementMAFPecos27 min
Apr 19, 5:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 19, 5:57 PM CDTAreal Flood AdvisoryMAFPecos2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.